Advertisement

Reactions Weekly

, Volume 1710, Issue 1, pp 253–253 | Cite as

Pembrolizumab

Pancreatic exocrine insufficiency: case report
Case report
  • 15 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 77-year-old man developed pancreatic exocrine insufficiency during treatment with pembrolizumab for metastatic melanoma [route not stated].

The man, who had undergone resection of a cutaneous melanoma from the left ear in 2011, was diagnosed with metastatic melanoma in 2015. On 16 November 2015, he started receiving treatment with pembrolizumab 2 mg/kg every 3 weeks. His medical history was significant for papillary thyroid carcinoma with total thyroidectomy in May 2013 and I131 treatment in August 2013. There had been a rise in thyroglobulin since September 2015. The rate of thyroglobulin rise decreased with pembrolizumab therapy. He had been receiving treatment with simvastatin and several other medications prior to the initiation of pembrolizumab. In March 2017, after 16 months of pembrolizumab therapy, he had frequent stools with altered consistency. He reported passing 'stools like oil'. Additionally, he developed urgency and explosive diarrhoea. Investigation revealed elevated C-reactive protein.

The man was admitted and underwent IV fluid and electrolyte replacement. Further investigation revealed low serum albumin level. The treatment with metformin was stopped, however; he did not show any improvement in the diarrhoea. Subsequently, he underwent sigmoidoscopy, which did not reveal any evidence of colitis. He was treated with prednisolone for potential immune-related colitis, and he experienced short lasting improvement. He was re-challenged with prednisolone, which too showed short-lived effect. Later, he underwent a colonoscopy, gastroscopy, a CT scan in February 2017 and a magnetic resonant cholangiopancreatography in July 2017, which excluded colitis, duodenal inflammation, pancreatitis, pancreatic metastasis and pancreatic duct obstruction. Subsequently, a pancreatic elastase-1 test revealed moderate pancreatic exocrine insufficiency. A repeat elastase-1 test three months after the onset of diarrhoea revealed severe pancreatic exocrine insufficiency. He was treated with Creon 50000 units as a pancreatic enzyme replacement therapy. Consequently, he showed gradual improvement in the diarrhoea. The diarrhea completely resolved in 7-10 days.

Author comment: "We report a case of isolated immune-related pancreatic exocrine insufficiency in a patient treated with pembrolizumab for metastatic melanoma."

Reference

  1. Prasanna T, et al. Isolated immune-related pancreatic exocrine insufficiency associated with pembrolizumab therapy. Immunotherapy 10: 171-175, No. 3, Mar 2018. Available from: URL: http://doi.org/10.2217/imt-2017-0126 -Australia

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations